Funnel Cloud, Ward
- When
- September 15, 3:00 PM CST to 3:03 PM CST
- Where
- Ward County, 1.15 mi NE of Surrey
- Reported by
- Public
- Coordinates
- 48.240, -101.110
Funnel clouds developed in Ward County near Minot in the afternoon hours as a low pressure system moved through northern North Dakota. Later in the evening thunderstorms moved into southwest North Dakota ahead of a short-wave trough ejecting ahead of an upper level low pressure system over southern Montana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Funnel clouds developed in Ward County near Minot in the afternoon hours as a low pressure system moved through northern North Dakota. Later in the evening thunderstorms moved into southwest North Dakota ahead of a short-wave trough ejecting ahead of an upper level low pressure system over southern Montana. One storm became severe producing 60 mph wind gusts northeast of Bucyrus in Adams County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Sep 15, 1:17 PM CST, 1 hour 43 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Bismarck ND 217 PM CDT Mon Sep 15 2025 .KEY MESSAGES... - Showers and isolated thunderstorms continue today, lifting north into Canada this evening. - On and off low to medium chances for showers and isolated thunderstorms remain in the forecast through the workweek. - Seasonable temperatures are expected this week, with the first half being warmer than the second half. && .DISCUSSION... Issued at 217 PM CDT Mon Sep 15 2025 Surface low pressure currently centered over northern ND will continue to gradually lift northward through the day and into tonight. As a result, ongoing scattered showers, along with isolated thunderstorms, will mostly end later this afternoon or during the evening hours. However, weak shortwave energy and surface frontal boundary may bring additional showers and a few thunderstorms to the southwest or south central this evening and into the overnight hours. RAP model data does suggest elevated instability and adequate shear near the ND/SD border early this evening. Therefore, while severe weather is generally not anticipated, a strong storm or two is not out of the question, with a greater than zero chance for a severe storm to develop. Additional shortwave energy Tuesday could bring shower and thunderstorm activity mainly to southern parts of the state. After which, models are in fair agreement that upper low pressure will churn over the Central and Northern Plains to finish out the week. This may result in off and on chances for showers and isolated thunderstorms during the latter half of the week. Other than shower and thunderstorm chances, patchy fog may develop tonight. Overall, it's not the most favorable set-up for fog since cloud cover may linger and soundings suggest a very shallow saturated layer. However, with light winds and all the recent rain, it seems likely that at least some patchy fog will develop. Though with the aforementioned shallow saturated layer, it shallow field fog is favored to be the most prevalent form. Seasonable temperatures are on tap for this week with near average to slightly above average high temperatures this afternoon and Tuesday. After which, a cooling trend is on tap to finish out the workweek with highs mostly in the 60s Thursday and Friday. A slight warming trend is then favored this weekend and potentially into early next week, though NBM temperature spreads remain quite high for early next week. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1256 PM CDT Mon Sep 15 2025 Scattered showers persist over north central and parts of northwestern ND. An occasional lightning strike has been observed as well. Additional isolated showers are also present in eastern parts of the state. This round of showers and isolated thunderstorms should lift into canada through the afternoon and into the early evening. However, additional showers, along with an occasional rumble of thunder, is possible tonight especially in the southwest. In addition to showers and thunderstorms, MVFR/IFR ceilings are present in northern and eastern parts of the state, while patchy fog is present in the northwest. Both ceilings and visibility should improve through the afternoon. However, patchy fog may redevelop tonight and into Tuesday morning over parts of northwestern and central ND. At this time, any fog that develops seems most likely to be shallow field fog. Therefore, only added VCFG to KBIS at this time. That said, with light winds and recent rains, it's not out of the question that fog becomes deeper and more widespread than initially anticipated. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Telken AVIATION...Telken
Hazardous Weather Outlook National Weather Service Bismarck ND 218 PM CDT Mon Sep 15 2025 NDZ031>034-040>045-161930- Golden Valley-Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman- Adams-Sioux- 218 PM CDT Mon Sep 15 2025 /118 PM MDT Mon Sep 15 2025/ This Hazardous Weather Outlook is for portions of south central North Dakota and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms are possible this evening. Severe weather is not anticipated, though a strong storm or two is possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001>005-009>013-017>023-025-035>037-161930- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Burleigh-Kidder-Stutsman- 218 PM CDT Mon Sep 15 2025 /118 PM MDT Mon Sep 15 2025/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms are possible today. Severe weather is not anticipated. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ046>048-050-051-161930- Emmons-Logan-La Moure-McIntosh-Dickey- 218 PM CDT Mon Sep 15 2025 This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Telken
Preliminary Local Storm Report
National Weather Service Bismarck ND
1017 AM CDT Mon Sep 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM Rain 3 SSE Bismarck 46.77N 100.76W
09/15/2025 M2.62 Inch Burleigh ND CO-OP Observer
CO-OP Observer station BRKN8 Bismarck 3 SSE.
&&
MEJPreliminary Local Storm Report
National Weather Service Bismarck ND
1018 AM CDT Mon Sep 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0957 AM Rain 6 SSE Hazen 47.21N 101.57W
09/15/2025 M1.44 Inch Oliver ND Cocorahs
Cocorahs station ND-OL-3 Hazen 6.5 SSE.
&&
MEJPreliminary Local Storm Report
National Weather Service Bismarck ND
1051 AM CDT Mon Sep 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1051 AM Rain 6 NE Saint Anthony 46.68N 100.83W
09/15/2025 M2.25 Inch Morton ND Trained Spotter
24 hour rain total.
&&
MEJPreliminary Local Storm Report
National Weather Service Bismarck ND
1212 PM CDT Mon Sep 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM Rain 7 S Granville 48.17N 100.84W
09/15/2025 M2.00 Inch McHenry ND Public
Total rainfall since Saturday. Public report
relayed by broadcast media.
&&
CJSThe Minot AFB radar (KMBX), 25 km away, was scanning. The volume nearest the first event began at 21:02 UTC.
3 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
Thunderstorm wind gusts were estimated by a trained spotter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2025Every state in 2025This day in weather historyWarnings in North Dakota, September 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1294375, 1294376, 1294377, 1294378.